Texas, 2004

Hail in Texas, June 20, 2004

June 20, 2004 · NWS AMA · 3 events in 3 counties and zones

Severe thunderstorms moved across the south-central Texas panhandle during the mid afternoon hours and then across the northwest Texas panhandle during the evening hours producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the south-central Texas panhandle during the mid afternoon hours and then across the northwest Texas panhandle during the evening hours producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 20, 2:03 PM CST, 7 minutes earlier.

Area forecast discussion, Jun 20, 2:03 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
303 PM CDT SUN JUN 20 2004

.DISCUSSION...
STORMS STARTING TO GO NEAR METRO AMARILLO...SO DISCUSSION WILL BE
BRIEF.  EXPECT TO SEE STORMS INCREASE IN AREAL COVERAGE ACROSS THE
CENTRAL TX PNHDL THIS AFTERNOON WITH HIGH INSTABILITIES AND THE
OUTFLOW BOUNDARY FROM THE MCS THAT MOVED OVER KS/OK IN THE AREA.
BOUNDARY COULD PROVIDE ENOUGH FOCUS FOR LOW LEVEL VORTICITY THAT
DEVELOPMENT OF FUNNEL CLOUDS WITH RAPIDLY DEVELOPING STORMS IS
POSSIBLE. ALREADY HAVE HAD SOME REPORTS OF THIS ON FIRST STORM THAT
WENT UP...SO LANDSPOUTS WITH STORMS ALONG THE BOUNDARY COULD BE A
PROBLEM EARLY ON AND THEN DIMINISH THROUGH THE AFTERNOON. THESE
STORMS SHOULD CONTINUE INTO THE EVENING HOURS...THUS HAVE BUMPED UP
POPS TO LIKELY ACROSS THE CENTRAL AND WESTERN PARTS OF THE PNHDL.

FOLLOWED THE ETA FOR SHORT TERM AS IT HAS SLOWED DOWN PASSAGE OF THE
FRONT TO DURING THE DAY MONDAY.  THIS WILL HAVE TO BE WATCHED TO
SEE IF CONVECTIVE OUTFLOW WILL AID IN PUSHING THE FRONT THROUGH
EARLIER THAN EXPECTED.  REGARDLESS...EASTERLY UPSLOPE FLOW WILL
PERSIST INTO THE MIDDLE OF THE WEEK PROVIDING CHANCES FOR PRECIP
EVERY DAY.  PROBABLY WILL SEE STORMS FIRE IN THE MTNS OF CO/NM AND
THEN ROLL TOWARDS THE AREA LATE IN THE DAY INTO THE OVERNIGHT
HOURS.  MONDAY NIGHT INTO TUESDAY APPEARS TO HAVE A GOOD SHOT OF AN
MCS DEVELOPING AND ROLLING ACROSS THE REGION OVERNIGHT.  ALL-IN-
ALL...GRIDS/FCST LOOK GOOD FOR SHORT TERM.

LONG TERM GRIDS BEYOND WEDNESDAY WERE LEFT ALONE AS THEY APPEAR IN
GOOD SHAPE.  MODELS STILL SHOWING A GOOD CHANCE AT NORTHWEST FLOW
THROUGH THE PERIOD WHICH TRANSLATES INTO BELOW NORMAL TEMPS AND
CHANCES FOR PRECIP.

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     66  88  62  79 /  60  50  50  20
BEAVER       64  82  62  82 /  50  50  50  20
BOISE CITY   59  81  57  81 /  60  50  50  20
BORGER       65  88  63  81 /  60  50  50  20
BOYS RANCH   63  89  63  81 /  70  50  50  20
CANYON       66  88  62  80 /  70  50  50  20
CLARENDON    69  90  66  82 /  40  50  50  20
DALHART      61  84  60  81 /  70  50  50  20
GUYMON       62  82  61  81 /  50  50  50  20
HEREFORD     64  87  63  82 /  60  40  40  20
LIPSCOMB     67  85  64  83 /  50  50  50  20
PAMPA        67  88  64  80 /  50  50  50  20
SHAMROCK     69  90  67  84 /  40  50  50  20
WELLINGTON   70  93  68  85 /  30  50  50  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/17
Hazardous weather outlook, Jun 20, 12:00 PM CST, 2 hours 10 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN JUN 20 2004

OKZ001>003-TXZ001>020-211100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN JUN 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT. THE MAIN
SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND
HEAVY RAINS. IN ADDITION...BREEZY CONDITIONS TODAY AND TONIGHT...
WILL NECESSITATE BOATERS TO EXERCISE CAUTION ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF
THE TEXAS AND OKLAHOMA PANHANDLES MONDAY AFTERNOON AND EVENING. THE
MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND
HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING...
AND THEN AGAIN MONDAY AFTERNOON AND EVENING.

COCKRELL

In the hours before

Special weather statement, Jun 20, 1:19 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
219 PM CDT SUN JUN 20 2004

TXZ012-202000-
POTTER-
219 PM CDT SUN JUN 20 2004

...STRONG THUNDERSTORMS RAPIDLY DEVELOPING OVER POTTER COUNTY...

A RAPIDLY DEVELOPING THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE RADAR...NORTHWEST OF AMARILLO...SOUTH OF VALLEY DE
ORO...AND WAS MOVING EAST AT 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH HAIL...WIND GUSTS TO
AROUND 50 MPH...AND VERY HEAVY RAIN. THIS STORM WILL MOVE TOWARD
HIGHWAY 87...TOWARD THE SOUTH END OF LAKE MEREDITH. SEEK SHELTER
INDOORS TO PROTECT YOURSELF FROM THE DANGER OF LIGHTNING.

COCKRELL

The radar

The Amarillo radar (KAMA), 13 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Potter

When
June 20, 2:10 PM CST
Where
Potter County, 2 mi NW of Amarillo
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.217, -101.850

Hail, Dallam

When
June 20, 5:30 PM CST
Where
Dallam County, 6 mi N of Conlen
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.317, -102.233

Hail, Moore

When
June 20, 7:36 PM CST
Where
Moore County, Cactus
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.050, -102.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409842, 5409844, 5409843.